Eileen’s Going Lo-Co Inspired Grapefruit-Metamucil Smoothie
In honor of Thanksgiving week, I’d like to thank (see what I did there?) Going Lo-Co reader Eileen S. for sharing both her experience and the cholesterol-lowering recipe she invented. Inspired in part by my post, Grapefruit Pros and Cons (which will forevermore be dubbed, ‘the post that keeps on giving’ as I wrote about grapefruit way back in 2013 and Eileen ran across it two years later!), Going Lo-Co blog reader Eileen S recently invented a new cholesterol-lowering recipe.
As you may recall, Grapefruit Pros and Cons is about the amazing fact that grapefruit – plain old grapefruit – actually lowers cholesterol…so anyone who wants to lower LDL (bad) cholesterol naturally should add grapefruit to their diet** (as long as they are not taking a statin medication or any other medication that interact with grapefruit.)
You may also recall that at the end of that post, I wondered if you could mix cholesterol-lowering grapefruit with cholesterol-lowering Metamucil. But as grapefruit is too tart for me, I never tried the double-shot cholesterol-lowering Grapefruit-Metamucil mix.
But Going Lo-Co blog reader Eileen did!
She emailed me with her experience and the recipe she created – and I felt hers was such a clever idea (and I was so tickled to have been an inspiration for that idea) that I wanted to share her emails in case you have a similar experience and/or just want to try grapefruit mixed with Metamucil:
Eileen email #1 – about trying to incorporate Metamucil into her daily life to lower LDL (bad) cholesterol naturally, and how frustrated Eileen was with the sugar/sugar-free Metamucil options:
I came across your blog today about grapefruit and lowering cholesterol. At the very end you wondered if you could mix it with your Metamucil. Such a coincidence! I started taking Metamucil couple months ago to try to lower my LDL’s so that I don’t need to take a statin medication. After going through a whole container with artificial sweetener followed by a whole container with real sugar I realized I wanted neither and tried an unflavored unsweetened version. YUCK! Just yesterday I came across a recipe to throw red grapefruit into a blender with a little honey. Just this morning I decided to try the grapefruit with the Metamucil and the honey altogether. I’ll be going to the store today and trying the concoction tomorrow morning. Did you ever try this? I can let you know how it goes if you are still interested.
Eileen’s second email — she invented a naturally sweetened Grapefruit – Metamucil Smoothie (I assume it’s smooth so have dubbed it so) and the ‘recipe’ is included here:
So tonight after dinner I scooped out the inside of one grapefruit and put it in my Ninja along with a bit of honey and a few ice cubes. Once that was blended I added a round teaspoon of plain psyllium husks and a couple ounces of cold water and blended it again. Not bad at all! Now I have a double whammy for lowering my LDL without artificial sweeteners and colors that is much more palatable! A win/win deal. I would love to know if anyone else tries this.
So if you are looking for a more palatable way to take Metamucil and the idea of mixing it with cholesterol-lowering Metamucil appeals**, try Eileen’s Going Lo-Co Inspired Grapefruit-Metamucil Smoothie! I’ve included a ‘recipe’ version on the Going Lo-Co recipe page.
A big thanks to Eileen for sharing (and giving me permission to post). Comment or email if you try this or other cholesterol-lowering recipes: Eileen and I would love to know your experience and ideas.
** VERY IMPORTANT: do NOT eat grapefruit if you take Lipitor or any other statin medication to lower cholesterol without speaking first to your doctor. Same grapefruit warning exists if you take other types of medications that can also interact with grapefruit juice, including drugs for blood pressure, heart rhythm, depression, anxiety, HIV, immunosuppression, allergies, impotence, and seizures. It is dangerous to start eating grapefruit if you take any of these medications – unless you speak to your doctor first.